State or Country of residence: NC
Quinolone taken: Cipro extended release
Reason for the Quinolone: urinary tract infection
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? :
How long ago did you take the Quinolone?: Approx 3 months
How much have you recovered as of now?: 70%
How often do you relapse or cycle?: Have had 2 relapses so far
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Prescribed Flagyl to help cure Clostridium Difficle infection caused by Cipro.
What has helped you in your recovery?: Currently taking Zoloft 75 mg and Xanax
This is my story. I am a 24 year old previously healthy female. I will share with you my horrific symptoms experienced with a quinolone antibiotic.
In January of 2004 I began experiencing side pain. After being misdiagnosed 3 times and getting worse, I was prescribed Cipro extended release 1000mg once a day for 10 days. The doctor suspected I had a urinary tract infection.
After 3 days of taking Cipro, I began to feel horrific anxiety and panic. I could not control the shaking in my entire body. My skin began burning and felt like it was on fire. I developed rashes on my arms and legs and on my cheeks. I constantly felt hot and felt like I ran a fever. I had horrible insomnia - and if I fell asleep I would be shortly awakened with a JOLT or an electrical type feeling. I lost my appetite so badly, that I lost 25 pounds in a matter of weeks. I would have the urge to vomit if I even thought about food. My vision became distorted and was very sensitive to light. My hearing also was sensitive and sounds were very amplified. I also developed depersonalization / derealization disorder. I have terrible crying episodes that cannot be controlled and are accompanied with extreme fear. I had very bad muscle weakness, it felt like my legs had just ran a marathon without me. My arms were the same way. I developed tremor in my hands. I developed an infection called Clostridium Difficile, which is caused when an antibiotic kills all of the good flora in your intestines and the bad flora overpopulates. In other words, I developed severe diarrhea for two weeks. It could only be corrected with the use of another antibiotic. On top of everything else, I was very fatigued all the time and had trouble walking short distances. At times I felt like my knee caps were going to pop off when I would walk. My taste buds became altered, and I could not taste certain foods. I developed and still have eye floaters. I frequently have smothering sensations and feel like I cannot breathe.
I began researching the internet and found websites like these where people were experiencing the same symptoms I had been. After 5 days I decided to stop the medication on my own. I went back to the doctor, who did not believe my symptoms were caused by the Cipro. She said she felt it was depression and anxiety. But I kept saying - well I wonder how the depression and anxiety got here?? I am currently taking Zoloft 75mg a day and Xanax for anxiety when needed. I am also seeing a therapist. I do have some symptoms that still linger - the eye floaters, the tremor, the leg weakness, the anxiety/depression (not as severe), GERD symptoms. I still wake up in the middle of the night with bad night sweats.
I am a 24 year old - not a menopausal woman. It makes no sense to have night sweats. I will die first before I ever take another quinolone antibiotic. I have really lost all trust in doctors, to know they can look me in the face and tell me that all of these symptoms are just "coincidence" after taking Cipro. I was extremely healthy before this happened and now I live in fear everyday. Of all of the symptoms, the most debilitating was the anxiety, depression, and depersonalization disorder. At times I felt like the only relief would come from suicide. I have never in my life even thought of suicide until then. I am not the same person I was before. I am on a path to recovery though, it has been a much slower process than I had hoped but I am hanging in there with the help from God and my family. One day I hope that we all can receive justice from this and get the recognition out there about this horrible drug. I will not be satisfied until it was taken off the market. Thank you for reading.
Last Updated 5/03/04